Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Charleston, SC

December 9, 20216 counties in Georgia; Allendale County, South Carolina

NWS Charleston, SC issued this dense fog advisory at Dec 9, 2021, 5:49 AM EST for 6 counties in Georgia; Allendale County, South Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2021, 5:49 AM EST (10:49 UTC)
Expired
Dec 9, 2021, 9:00 AM EST
In force
3 hr
Issued by
NWS Charleston, SC

Counties Bulloch County, GA, Candler County, GA, Evans County, GA, Jenkins County, GA, Screven County, GA, Tattnall County, GA, Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS72 KCHS 091049
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
549 AM EST Thu Dec 9 2021

GAZ087-088-099-100-114-115-SCZ040-091400-
/O.NEW.KCHS.FG.Y.0013.211209T1049Z-211209T1400Z/
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Reidsville, Claxton, and Allendale
549 AM EST Thu Dec 9 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile of less in dense fog.

* WHERE...In South Carolina, Allendale County. In Georgia, 
  Jenkins, Screven, Candler, Bulloch, Tattnall and Evans 
  Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use low beam headlights, and leave plenty 
of distance ahead of you.

&&

$$
1 follow-up statement
925 
WWUS72 KCHS 091358
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
858 AM EST Thu Dec 9 2021

GAZ087-088-099-100-114-115-SCZ040-091500-
/O.EXP.KCHS.FG.Y.0013.000000T0000Z-211209T1400Z/
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
Including the cities of Millen, Sylvania, Metter, Statesboro, 
Reidsville, Claxton, and Allendale
858 AM EST Thu Dec 9 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

Visibilities will improve over the next 30 minutes to greater 
than 1/2 mile.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this dense fog advisory went out at Dec 9, 4:44 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 9, 4:44 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
444 AM EST Thu Dec 9 2021

.SYNOPSIS...
High pressure will build in today before a strong cold front
arrives Saturday. Cool, dry high pressure will return Sunday
and persist through much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An overall zonal flow pattern has emerged across the CONUS but with
a low amplitude short-wave traversing through the central/northern
Plains region and trailing strong Pacific short-wave energy digging
into the PAC NW. Surface high pressure encompasses most the eastern
CONUS early this morning with modest northerly low level flow down
through the SC and GA Lowcountry. But despite high pressure, a good
amount of low level moisture remains trapped under a stout low level
inversion around 2K or so feet manifesting as a pesky low stratus
layer across most of SE South Carolina and a chunk of SE Georgia.
Where cloud cover has managed to thin out, fog has replaced it,
primarily through a chunk of SE Georgia as well as Berkeley
County. But the more widespread dense fog is mostly further west
and north of our area, at least for now.

Cloud cover remains the main forecast challenge through tonight.

First off, as mentioned, some reduced visibilities are noted
across across the far SW counties in Georgia and across Berkeley
County, with some locations reporting half a mile or less. But
unless dense fog becomes more widespread down that way, we will
refrain from any fog headlines at this juncture. Will issue an
SPS for the time being and continue to monitor.

Meanwhile, surface high pressure will drift to the Atlantic
Coast today and slowly off the coast tonight. With modest early
December heating, think we will be able to gradually lift/thin
out our pesky stratus deck to varying degrees. That said, most
guidance sources suggest low level flow will veer around to the
E/SE and draw better low level moisture back off the Atlantic
into the Lowcountry, later this afternoon and into tonight. Thus
we have gone with a little more pessimistic partly to mostly
cloudy forecast for most areas, and undercut guidance high
temperatures a few degrees.

Tonight: Surface high pressure slips off the Atlantic coast
while low level flow continues to veer around to the S/SW,
eventually drawing better moisture/higher dewpoint air off the
Gulf and into the SE states. This will induce some shower
activity across the Gulf Coast states later this afternoon and
tonight, some of which may sneak into the far western part of
the CWA toward morning. Have maintained a low chance pop in that
area accordingly.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday: Strong zonal flow and cyclonic shear will weaken the ridge
over the Northeast, causing the sfc high to retreat to the northern
Atlantic. A lee cyclone over the Foothills of the Rockies and an
upper trough will strengthen as it pushes eastward. Meanwhile, a mid-
level ridge over the Florida Peninsula will continue to advect
moist, warm air into the region via 30 kt H85 southwesterly flow.
PWATs will top out around 1.5" by Friday evening. Although plentiful
moisture will be in place, notable forcing mechanisms remain further
north as modest shortwave energy ripples over the Tennessee Valley
into the Delmarva. However as a warm front lifts north, draping over
the northern tier of the CWA, sfc convergence associated with a
developing coastal trough could trigger showers to develop over the
waters and coastal locations. Model soundings show multiple llvl
inversions which will likely keep a cap on convection and instead
supporting isentropic ascent for shower development more so over the
northern tier. Slight chance pops cover the northern and inland
portions of the forecast area Friday morning and afternoon before
tapering off after sunset. Fridays' highs will range in the 70s
across the forecast area, near 10 degrees above average. Lows
overnight will only touch the upper 50s/near 60F as the area remains
situated within the warm sector.

Saturday: A cold front associated with the sfc low over the Central
Plains lifting to the northeast will approach the area Saturday.
Models appear to have slowed down the progression of the cold front
with the most recent trends reaching our western counties around
Saturday late afternoon. Impressive QG forcing looks to accompany an
overlying upper jet with an embedded meridional 160 kt+ core as the
right entrance region of the jet streak shifts over the area in the
evening. The only lacking component looks to be the moisture, in
terms of whether the deep moisture column scours out with mid-level
dry air attempting to fill in as the front treks across the forecast
area. If the deep moisture holds together, there will be plenty
factors (large omega, elevated instability, and surface forcing)
that would contribute to a decent line of showers with possibly a
few embedded thunderstorms sweeping across the forecast area, moving
offshore overnight. Even warmer temperatures are expected Saturday
with low to upper 70s forecast over the majority of the area. South
of I-16, highs could reach 80-81 degrees. Lows will drop
significantly behind the front; ranging from the low 40s across the
extreme northern and inland/interior counties to the upper 40s
elsewhere.

Sunday: The general pattern will take a drastic turn as cool and dry
high pressure replaces the unseasonably warm/moist flow. As a strong
surface high builds over the Southeast US from the west, skies will
clear rapidly after sunrise. Even with full insolation, modest CAA
will keep temperatures cool with highs only reaching the upper
50s/low 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Strong surface high pressure over the eastern CONUS will prevail
through much of next week. Mostly sunny conditions and a rain-free
forecast are anticipated. Seasonable temperatures are expected
Monday, increasing by a couple of degrees each day. Overall,
it will be another week of slightly above average temperatures.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Low cloud cover trends are the main forecast challenge
through the TAF period leading to lower forecast confidence.
Per satellite imagery, stratus deck stretches across most of SE
South Carolina and just into SE Georgia. Stratus had shown some
shrinking/thinning trend during the evening hours, but does
appear to have thickened up again. Thus have gone a bit more
pessimistic with CIG forecasts, maintaining overall MVFR to IFR
CIGS.

VFR CIGS may return later Thursday morning and through the
afternoon. But a decent signal in guidance that low level
moisture will press back into the region later Thursday and
Thursday night as winds veer around to the SE off the Atlantic.
This may spread MVFR and possible IFR CIGS back into the
terminal sites Thursday night.

Extended Aviation Outlook: Flight restrictions are possible Saturday
morning as a low stratus deck builds down, and again later within
showers ahead of a cold front.

&&

.MARINE...
Some semblance of a coastal trough is looking to develop off the
coast today, maintaining overall northeasterly flow across the
Atlantic coastal waters through today. A little gustiness
anticipated. But winds/waves remain below small craft advisory
criteria. Winds diminish and back N/NW tonight.

Friday through Tuesday: Benign conditions expected Friday as high
pressure encompasses the Central Atlantic. Expect light southerly
winds 10 kt or less, with 2 to 3 feet seas. Conditions will begin to
deteriorate Saturday afternoon ahead of a cold front as
southwesterly winds increase to 10-15 kt. By Sunday morning, the
front is expected to be positioned well offshore. As high pressure
builds in its wake, winds will shift out of the northeast and
increase to 15-20 kt. Seas will build 2 to 4 feet with 5 footers
entering the Georgia waters beyond 20 nm. Small Craft Advisories
could be needed across the waters as early as Saturday night into
Sunday night as gusts near 25 kt.

Sea Fog: Models indicate the potential for low stratus overnight
Friday into Saturday morning along with the possibility of sea fog
developing as WAA within favorable southerly flow overspreads the
cool waters. If sea fog were to develop it would likely initiate
over the Georgia waters, possibly spreading north into the South
Carolina waters. SREF probabilities show a 45-55% chance of
visibilities less than 1 mile over the GA waters Saturday morning
where patchy fog has been introduced. Mention of fog has been
excluded from the SC waters due to low probabilities (less than 40%).
Fog should then scour out as winds pick up in the afternoon and
isolated showers develop.

&&

.TIDES/COASTAL FLOODING...
Since tides are already running well above predicted levels,
and the winds will be turning to a more favorable northeast
direction today, minor coastal flooding is possible in
Charleston Harbor with the midday high tide. A Coastal Flood
Advisory could be required, and we have included mention in the
Hazardous Weather Outlook.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...TBA
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BRM/TBA
MARINE...BRM/TBA
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 9, 5:02 AM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
502 AM EST Thu Dec 9 2021

SCZ049-050-101015-
Coastal Colleton-Charleston-
502 AM EST Thu Dec 9 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Coastal Flooding: Minor coastal flooding will be possible along the
coasts of Charleston and Colleton Counties during the midday high
tide today. A Coastal Flood Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-101015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
502 AM EST Thu Dec 9 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sea Fog: As unseasonably warm and humid air moves across the
cooler waters of the Atlantic, sea fog could occur Friday night
and Saturday. Marine Dense Fog Advisories could be required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-100-114-115-SCZ040-045-052-101015-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
Inland Berkeley-Tidal Berkeley-
502 AM EST Thu Dec 9 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Dense Fog: Areas of fog will be found across the region through early
morning. Some of the fog will be dense, and if the coverage of the
dense fog becomes widespread enough a Dense Fog Advisory would be
required.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ101-116>119-137>141-SCZ042>044-047-048-051-101015-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Jasper-
502 AM EST Thu Dec 9 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Dec 9, 4:26 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston SC
426 AM EST Thu Dec 9 2021

GAZ087-088-099-100-114-115-SCZ040-091400-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
426 AM EST Thu Dec 9 2021

...PATCHY DENSE FOG THIS MORNING...

Patchy dense fog, reducing visibility to less than one quarter of
a mile, will impact portions of interior Southeast Georgia and
Southeast South Carolina this morning. If traveling early this
morning, remain alert and be prepared for rapidly changing
visibility. The risk for fog will quickly end after daybreak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down and leave extra distance ahead of you in
case a sudden stop is needed.

&&
Special weather statement, Dec 9, 4:35 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
435 AM EST Thu Dec 9 2021

GAZ087-088-099-100-114-115-SCZ040-091400-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
435 AM EST Thu Dec 9 2021

...AREAS OF DENSE FOG THIS MORNING...

Areas of dense fog, reducing visibility to less than one quarter
of a mile, will impact portions of interior Southeast Georgia and
Southeast South Carolina this morning. If traveling early this
morning, remain alert and be prepared for rapidly changing
visibility. The risk for fog will quickly end after daybreak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down and leave extra distance ahead of you in
case a sudden stop is needed.

&&

SCZ045-091400-
Inland Berkeley-
435 AM EST Thu Dec 9 2021

...AREAS OF DENSE FOG THIS MORNING...

Areas of dense fog, reducing visibility to less than one quarter
of a mile, will impact portions of Berkeley County this morning.
If traveling early this morning, remain alert and be prepared for
rapidly changing visibility. The risk for fog will quickly end
after daybreak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down and leave extra distance ahead of you in
case a sudden stop is needed.

&&

Nearby

Dense Fog Advisories in Georgia, 2021Dense Fog Advisories in South Carolina, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.